Hepatitis is a condition of the inflammation of the liver, which affects its strength and functions. A relatively unknown factor that can lead to a person contracting hepatitis is through certain medicines. Drug-induced hepatitis is an injury or inflammation of the liver caused by these prescribed medicines, but it is not the only type of liver injury that medication can cause. Other types of drug-induced issues include fatty liver and iron overload. Here’s a detailed look at drug-induced hepatitis.
The liver is generally responsible for breaking down any substance that one eats. This process facilitates digestion, which, in turn, keeps the body healthy. The liver is also responsible for breaking down medicines that one may require for various purposes. These medications can include both medicines that one purchases over-the-counter or the ones that their doctor may prescribe for any health issues they face.
However, the process of breaking down food or medication through the liver occurs at a slower rate in certain individuals. In such a scenario, the medication should be prescribed and consumed after checking whether they are suitable for the patient. If they fail to do so, the chances of liver damage increase significantly.
On the other hand, even small doses of certain medications can lead to hepatitis despite the normal functioning of the liver. Similarly, consuming certain medications in large doses can damage an otherwise healthy liver.
Medications contributing to the development of drug-induced hepatitis
There is a long list of medications that can lead to hepatitis. Painkillers and fever reducers containing acetaminophen commonly lead to drug-induced hepatitis and other types of liver injury. This is especially likely when these medicines are purchased without a prescription and consumed in higher-than-recommended doses. Additionally, people who consume alcohol have a higher chance of developing the illness.
Non-steroidal anti-inflammatory drugs (NSAIDs) like naproxen, diclofenac, and ibuprofen can also lead to drug-induced hepatitis. Others that can cause hepatitis are:
- Anabolic steroids
- Birth control pills
- Sulfa drugs
- Some anti-seizure medications
Other factors that can cause drug-induced hepatitis
A person’s chances of developing drug-induced hepatitis depend on several factors, and one of the major factors is the type, potency, and effect of the medication they are using. These things vary between different types of medication and the purpose they are being used for. In some cases, certain conditions make a person more prone to drug-induced hepatitis:
- Existing liver disease, caused by alcohol consumption, HIV, or an existing viral hepatitis
- Simultaneous consumption of alcohol and medications
- Old age and gender, as women are at a higher risk than men
- Consumption of extended or long-acting release medicines
- Consumption of multiple medicines containing acetaminophen
- Using herbal supplements
Certain chemicals can also lead to hepatitis. While all of these chemicals affect the liver differently, all the ways lead to liver damage that can cause hepatitis. These chemicals include carbon tetrachloride and toxins derived from Amanita phalloides mushrooms, among many others.